Clusterheadaches.com Message Board (http://www.clusterheadaches.com/cgi-bin/yabb/YaBB.cgi)
New Message Board Archives >> Medications, Treatments, Therapies 2003 >> Herbals/triptan interaction remedies
(Message started by: hdbngr on Dec 22nd, 2003, 5:34pm)

Title: Herbals/triptan interaction remedies
Post by hdbngr on Dec 22nd, 2003, 5:34pm
Anyone heard about this?

Ginkgo biloba, ginseng, echinacea, St. Johnís wort and large amounts of garlic may interfere with common migraine medications, particularly the triptan class of medications.

Ginkgo biloba, ginseng, St. Johnís wort and valerian root may cause or worsen migraine or cluster headaches in people prone to them.

There is a link to the full story at:

www.ahsnet.org/pr/herbals.php


Title: Re: Herbals/triptan interaction remedies
Post by floridian on Dec 23rd, 2003, 9:02am
Interactions between drugs and herbs are a real possibility - we don't even know the interactions between each prescription drug and every other prescription drug.  There are just too many combinations to test, and some side effects might only occur in 1 of a 1000 patients - a small number, unless you or a family member is injured or killed.

Grapefruit can double or triple the concentration of some medicines in the bloodstream, causing potential problems.  And grapefruit isn't the only food that interacts with medicines.  St. Johns wort works in the opposite direction of grapefruit - it increases the liver's ability to metabolize some chemicals, possibly lowering the levels of a medicine in the blood.  But St Johns Wort also acts somewhat like a tricyclic antidepressant itself, so mixing SJW and Imipramine could cause an overdose.  (Most studies that have compared SJW to other antidepressants found that it was as effective as standard meds but had fewer side effects, but that's another discussion).

The MAOI antidepressants require a strict diet, because many common foods contain tyrosine/tyramine that can cause sudden surges in blood pressure - potentially fatal.  Is it the food, or is it the drug? Neither - it is an interaction between the two.

The belief that natural = safe is obviously wrong, and needs to be dispelled.  Many of mainstream medicines strongest drugs (morphine, digitalis, etc) are from plants.  Herbs are like aspirin/tylenol, antihistamines, or any over-the-counter medicine may be useful, but they can cause problems when people are oblivious to possible side effects.  Excercise is another natural health care practice, but many people die each year while excercising. Maybe they were stupid and over-exterted themselves, or maybe they had a silent condition that the excercise aggravated.  Excercise is good, but it has potential side effects.

The advice to talk to your doctor about supplements is sound.  Most doctors probably don't know what the possible interactions are, and may not approve of any supplements beyond a multivitamin, but tell him/her anyway. Most doctors I have been to won't pick up book or go online to answer a question - you should count on doing some research on your own.  One site that does a decent job of reviewing herbs and other nutritional supplements is the Physician's Desk Reference, which can be found online at:

http://www.pdrhealth.com/drug_info/

Title: Re: Herbals/triptan interaction remedies
Post by Tiannia on Dec 23rd, 2003, 12:40pm

on 12/22/03 at 17:34:27, hdbngr wrote:
Anyone heard about this?

Ginkgo biloba, ginseng, echinacea, St. John’s wort and large amounts of garlic may interfere with common migraine medications, particularly the triptan class of medications.

Ginkgo biloba, ginseng, St. John’s wort and valerian root may cause or worsen migraine or cluster headaches in people prone to them.

There is a link to the full story at:

www.ahsnet.org/pr/herbals.php


I know htat in my herbal research, for Migrain and specifically tension headaches every thing points in the direction of St. John’s wort and valerian root.  If these medications are trying to work on the same neural pathways as the medication then there is a high possiblilty that they would interact and possibly interfear with the prescribed medication.  

Tia



Clusterheadaches.com Message Board » Powered by YaBB 1 Gold - SP 1.3.1!
YaBB © 2000-2003. All Rights Reserved.